Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 15, NWS Grand Rapids, MI

May 6, 2002Newaygo County, Oceana County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 6, 2002, 10:31 PM EDT for Newaygo County, Oceana County, Michigan. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2002, 10:31 PM EDT (02:31 UTC)
Expired
May 6, 2002, 11:00 PM EDT
In force
29 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Newaygo County, MI, Oceana County, MI

The radar

The Grand Rapids radar (KGRR), 86 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2002-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2002-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-311 J/kg
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 070231
SVRGRR
MIC123-127-070300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1030 PM EDT MON MAY 6 2002

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OCEANA COUNTY IN WEST CENTRAL MICHIGAN
  NEWAYGO COUNTY IN WEST CENTRAL MICHIGAN

* UNTIL 1100 PM EDT

* AT 1026 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHEAST OF NEW ERA...OR ABOUT 6 MILES
  SOUTHEAST OF HART...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ST. HUBERTS...HESPERIA AROUND 1040 PM EDT
   FREMONT AROUND 1050 PM EDT
   WOOSTER AROUND 1055 PM EDT
   NEWAYGO...WHITE CLOUD AROUND 1100 PM EDT

HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED WITH THIS STORM. IF 
YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE 
TO A SUBSTANTIAL SHELTER.


LAT...LON 4371 8628 4355 8638 4333 8577 4353 8564

MEADE/JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:05 PM EDT, 7 hours 26 minutes earlier.

Area forecast discussion, May 6, 3:05 PM EDT, 7 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
305 PM EDT MON MAY 06 2002

MAIN FORECAST PROBLEMS IN THE NEAR TERM ARE FOR POPS TONIGHT...AND
AGAIN ON TUE NIGHT...AND FOR MAX TEMPS ON TUE. THE AREA OF CLEARING
ACROSS SOUTHERN WISCONSIN HAS RESULTED IN SOME SFC BASED INSTABILITY
THIS AFTERNOON...WITH LAPS SOUNDINGS SHOWING LIS IN THE -6 TO -8
RANGE THERE ATTM. SFC COLD FRONT WILL BE MOVING INTO THIS AREA THIS
EVENING AND COULD FOCUS SOME ORGANIZED CONVECTION. SOME QUESTION AS
TO THE EXTENT AND COVERAGE OF THESE STORMS AS THEY MOVE INTO GRR
CWA...WHERE CLOUDS HAVE BEEN SLOW TO BREAK UP THIS AFTERNOON. WILL
GO WITH CHANCE POPS AS IT APPEARS AT LEAST SCATTERED COVERAGE IS
LIKELY WITH THE APPROACH OF THE FRONT. AS FOR SVR...ENVIRONMENTAL
WINDS ARE NOT OVERLY IMPRESSIVE...WITH 50 KT WINDS CONFINED TO AOA
10 KFT. FREEZING LEVEL IS AOA 10 KFT...SO IT WOULD TAKE SOME HEFTY
STORMS TO PRODUCE SVR HAIL.

THE COLD FRONT PUSHES THROUGH THE SE CWA AROUND 12Z TUE...AND WILL
NOT CARRY POPS FOR THE SECOND PERIOD. SHOULD BE PLENTY OF STRATUS
BEHIND THE FRONT DURING MORNING...WITH SFC HIGH NOSING IN AND DRYING
OCCURRING BY AFTERNOON. CLOUDS SHOULD BREAK UP WITH SKIES BECOMING
MOSTLY SUNNY AFT 18Z. BIG DISPARITY BETWEEN FWC AND MAV TEMPS. WILL
GO CLOSER TO THE COOLER MAV...AS SHALLOW COOL AIR MASS SHOULD WORK
IN BY THE TIME THE CLOUDS BREAK UP BEHIND THE FRONT.

FRONT MOVES BACK AS A WARM FRONT LATE TUE NIGHT. GOOD OVERRUNNING
SETS UP AS LOW LEVEL JET INTERSECTS THE FRONT. WILL BRING IN
LIKELY POPS LATE FOR SOUTHERN HALF OF CWA...AND GO CHANCE NORTH.
MAIN SLUG OF QPF COMES THROUGH WEDNESDAY MORNING AS WARM FRONT
MARCHES ACROSS CWA. WILL LEAVE CHANCE POPS GOING FOR WED NIGHT AS
SFC LOW MOVES THROUGH AND COLD FRONT APPROACHES.

OSTUNO

EXTENDED FORECAST DISCUSSION...
NEGATIVELY-TILTED UPPER TROUGH SHOULD MOVE ACROSS THE FORECAST AREA
THURSDAY MORNING...BRINGING AN END TO EARLY MORNING SHOWERS AS THE
SFC COLD FRONT MOVES THROUGH. STRONG COLD ADVECTION NOTED BY 12Z AVN
BEHIND THIS SFC FRONT...WITH 850MB TEMPS FALLING BELOW ZERO DEG C
THURSDAY AFTERNOON. CLOSED UPPER LOW WILL REMAIN NORTH OF LAKE
SUPERIOR...THEREFORE IT APPEARS THE WRAP-AROUND LOW LEVEL MOISTURE
WILL BYPASS OUR FORECAST AREA TO THE NORTH. WILL FEATURE IMPROVING
SKY CONDITIONS WITH FALLING TEMPS THURSDAY AFTERNOON.

THE FROST/FREEZE POTENTIAL FOR THURSDAY NIGHT DOES NOT LOOK AS
SIGNIFICANT...DUE TO SFC WIND SPEEDS WHICH MAY STAY UP DUE TO
PRESSURE GRADIENT ACCORDING TO 12Z AVN. AS HIGH PRESSURE MOVES TO
MID-ATLANTIC BY 12Z SATURDAY...SFC FLOW BECOMES SOUTH TO SOUTHEAST
AND UPPER FLOW SWRLY. PREFER SLOWER AND MORE AMPLIFIED DEPICTION OF
NEXT UPSTREAM UPPER WAVE AND WILL HOLD OFF ON PRECIP UNTIL
SUNDAY...PER ECMWF. PASSAGE OF UPPER WAVE AND SFC FRONT SHOULD BRING
DRIER AND SLIGHTLY COOLER AIR INTO THE REGION BY MONDAY. THIS FRONT
WILL BE OF PACIFIC ORIGIN...THEREFORE TEMPERATURES BY MONDAY SHOULD
BE NEAR CLIMATOLOGICAL NORMALS.

GREENE

.GRR...NONE.

In the hours before

Local storm report, May 6, 10:21 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
1021 PM EDT MON MAY 6 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    MEARS                     MI   .75 INCH HAIL
05/06/02   OCEANA                         REPORTED BY SPOTTERS

1012 PM    3 W MEARS                 MI   1.00 INCH HAIL
05/06/02   OCEANA

JK

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:53 PM EDTSpecial Marine WarningGRR67 min
May 6, 8:53 PM EDTSpecial Marine WarningGRR67 min
May 6, 9:49 PM EDTSevere Thunderstorm WarningGRRMason, Oceana41 min
May 6, 9:59 PM EDTSpecial Marine WarningGRR31 min
May 6, 9:59 PM EDTSpecial Marine WarningGRR31 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.